Open Access Case Report

Chemotherapy Induced Melanonychia: A Case Report

Foluke Atinuke Fasola, Oladapo Wale Aworanti

International Journal of Medical and Pharmaceutical Case Reports, Page 1-5
DOI: 10.9734/IJMPCR/2016/28257

Melanonychia during chemotherapy has been reported in many patients following several doses of certain cytotoxic drugs. Though a mild complication, it may cause anxiety for the patient. We report a patient who developed melanonychia after first dose of cyclophosphamide and vincristine. The patient developed transverse black pigmentation of the nail fingers which started proximally and spread distally to involve all fingernails sparing the toenails. The development of melanonychia associated with chemotherapy is not dose or duration of chemotherapy dependent. However, it should be distinguished from serious causes that may require biopsy and medical intervention.

Open Access Case Study

Internal Resorption: A Report of Two Cases

Deepak Agarwal, Dakshita Joy Sinha, Shashi Prabha Tyagi, Udai Pratap Singh

International Journal of Medical and Pharmaceutical Case Reports, Page 1-7
DOI: 10.9734/IJMPCR/2016/24411

Internal resorption is generally noted in teeth with previous history of trauma. Often the tooth is asymptomatic. The diagnosis of this condition at an early stage improves the prognosis of such teeth. Therefore it is important for the dental fraternity to have adequate knowledge of this condition including its aetiology, clinical manifestation, radiographic interpretation and management. This case report describes two such resorptive defects which were treated non- surgically with thermoplasticized gutta-percha technique.

Open Access Case Study

Serotonin Syndrome after Initiation of Pregabalin on a Stable Regimen of Antidepressant Medication

Lena Jellestad, Lea Stocker, Josef Jenewein, Soenke Boettger

International Journal of Medical and Pharmaceutical Case Reports, Page 1-4
DOI: 10.9734/IJMPCR/2016/28356

Aims: Serotonin syndrome is a potentially life-threatening drug interaction caused by excess serotonin concentration in the central nervous system and/or peripheral nervous system leading to cognitive, autonomic and somatic effects ranging from barely perceptible to fatal. A number of drugs and drug interactions cause serotonin syndrome, however, the exact mechanisms often remain elusive.

Presentation of Case: In the following case, serotonin syndrome was caused by the addition of pregabalin in a patient with recurrent major depressive disorder and concurrent medication with paroxetine and trazodone.

Discussion: This case illustrates the risk of polypsychopharmacology leading to an increased vulnerability towards serotonin syndrome.

Conclusion: Pregabalin with its serotonergic action has a liability to cause serotonin syndrome. This should be especially kept in mind in patients with polypsychopharmacology.

Open Access Case Study

Amniotic Band Sequence: A Case Report

Aniruddh Agrawal, Adit Singhal, Sohum Shah, Arun Chutani, Anisha Agrawal, Siddhant Bhargava

International Journal of Medical and Pharmaceutical Case Reports, Page 1-5
DOI: 10.9734/IJMPCR/2016/27122

Background: Amniotic band sequence (ABS) is a rare condition in which parts of a fetus get entangled by the amniotic bands attached to the fetal surfaces and structures. This can lead to grotesque structural fetal anomalies or constriction rings that appear in-utero. The severity of this condition ranges from visceral herniation or mild constriction to complete amputation of a digit or limb. This anomaly affects one infant out of 11,200 and this number has shown a stable trend during the last 17 years. Management of this condition is individualized and can include Z-plasty, W-plasty and other such cosmetic surgeries for mild conditions. Severe conditions may require neurovascular reconstruction and even amputations.

The Case: This paper reports a 6-month-old female who presented with constriction rings on both lower limbs and on the upper left limb. She was the youngest of 3 siblings, none of which presented with amniotic band sequence at birth. The child was of an African descent and was born in Tanzania to parents of a standard economic class. The condition was observed at birth and not in-utero. The baby was brought to a tertiary care hospital in Mumbai, India where she underwent Z-plasty surgery. The baby has now recovered from the surgery and appears to be in good shape.

Conclusion: The etiology of the amniotic band sequence is still not clear. The mother of the patient provided a history free from illnesses or abnormal discomfort during the term of the pregnancy. Identification of this anomaly in the pre-natal periods is very important as one can initiate preventive measures. Prenatal ultrasonography is the only screening method to diagnose these deformities.

Open Access Case Study

Myocardial Infarction in a Young Patient with Chronic Myeloid Leukemia after Nilotinib Use

Neila Fathallah, Kmira Zahra, Rania Bouneb, Mohamed Mahjoub, Wafa Guetari, Monia Zaier, Chaker Ben Salem, Abderrahim Khelif

International Journal of Medical and Pharmaceutical Case Reports, Page 1-5
DOI: 10.9734/IJMPCR/2016/28909

Nilotinib is an analog of imatinib increasingly used for the treatment of imatinib-resistant chronic myeloid leukemia. It has been considered a well-tolerated drug with little side effects. The most common adverse effects to nilotinib are skin rash, pruritus, headache, nausea, and fatigue. Nilotinib-induced vascular events are rare, including peripheral artery occlusive disease, Raynaud syndrome, cerebrovascular accidents. Myocardial infarction has rarely been reported. In this paper, we describe the case of a 37-year-old female who developed a severe myocardial infarction after nilotinib use.

There are two different vascular events reported with nilotinib: A progressively worsening of preexistent occluding vascular lesions and vasospastic events. In our patient, myocardial infarction seems to be secondary to severe coronary occlusive event.

Nilotinib might facilitate the development of vascular events in patients with preexisting risk factors. However several patients have been shown to experience such events in the absence of any cardiovascular risk factor.

The mechanism of nilotinib-induced myocardial infarction is still controversial. It is reported to be induced via mitochondrial damage, a negative effect of the substance on pre-existing atherosclerotic changes or ischaemic processes.

Our report emphasizes the importance of early detection and evaluation of cardiotoxicity in order to prevent fatal consequences of such an adverse event even in young patients.